Alert archive / Washington / Wind Advisories in 2009
Wind Advisory 26, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 16, 2009, 9:30 AM PST for San Juan County, Washington. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2009, 9:30 AM PST (17:30 UTC)
- Expired
- Dec 16, 2009, 6:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 5.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 161730 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 930 AM PST WED DEC 16 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING OVER THE NORTH INTERIOR... WAZ001-503-506-510-170200- /O.NEW.KSEW.WI.Y.0026.091216T1730Z-091217T0200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 930 AM PST WED DEC 16 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. * EXPOSED LOCATIONS COULD SEE SUSTAINED WIND OF 30 TO 39 MPH WITH GUSTS AS HIGH AS 50 MPH. MOST OTHER AREAS WILL HAVE LESS WIND. * WINDS WILL REMAIN GUSTY INTO THIS EVENING...THEN TAPER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$
1 follow-up statement
000 WWUS76 KSEW 170212 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 612 PM PST WED DEC 16 2009 WAZ001-503-506-510-170315- /O.EXP.KSEW.WI.Y.0026.000000T0000Z-091217T0200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 612 PM PST WED DEC 16 2009 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. THE FRONT THAT GENERATED THE STRONG WINDS EARLIER TODAY HAS MOVED INLAND AND THE WINDS HAVE EASED. THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ CERNIGLIA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 16, 9:00 AM PST, 30 minutes earlier.
Area forecast discussion, Dec 16, 9:00 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 AM PST WED DEC 16 2009
.SYNOPSIS...THERE WILL BE RAIN AT TIMES TODAY AS A FRONT MOVES
ACROSS WESTERN WASHINGTON. AFTER A LULL IN THE RAIN THURSDAY...
ANOTHER WEATHER SYSTEM WILL MOVE THROUGH THURSDAY NIGHT. FRIDAY AND
SATURDAY COULD BE RELATIVELY DRY. SUNDAY AND MONDAY LOOK WET.
&&
.SHORT TERM...RADAR SHOWS BANDS OF RAIN AND THE FORECAST OF RAIN AT
TIMES LOOKS SOLID. SHOWERS TAPER TONIGHT. THE 12Z RUNS OF THE NAM
AND GFS BOTH HAVE A RELATIVELY DRY PERIOD LATE TONIGHT AND THURSDAY
MORNING. THEY DO NOT DEVELOP RAIN FROM THE NEXT SYSTEM UNTIL
THURSDAY AFTERNOON AND DO NOT BRING RAIN INLAND UNTIL AFTER 00Z. MOS
POPS ARE SIMILARLY DRY THURSDAY...WITH THE NAM MOS PARTICULARLY DRY.
DELAYING ONSET OF RAIN HAS NOT BEEN A WINNING FORECAST LATELY BUT
WILL CONSIDER DOING THAT FOR THURSDAY IN THE AFTERNOON PACKAGE.
TEMPERATURES ROSE OVERNIGHT AS A WARM FRONT MOVED FROM SOUTH TO
NORTH OVER WESTERN WASHINGTON. CURRENTLY TEMPERATURES ARE MAINLY IN
THE UPPER 40S...WITH SOME LOW TO MID 50S NOTED ON THE COAST AND OVER
THE NORTH INTERIOR. THE FEATURE THAT WILL MOVE THROUGH TODAY HAS
SOME CHARACTERISTICS OF A COLD FRONT SO TEMPERATURES WILL FALL
TONIGHT INTO THE 40-45 RANGE. HIGHS THURSDAY WILL PEAK AROUND 50.
THE THURSDAY NIGHT SYSTEM SHOULD BRING RAIN TO EVERYWHERE BUT MODELS
MOVE THE SYSTEM THROUGH FAST. BY FRIDAY AFTERNOON SHOWERS SHOULD BE
LIMITED TO THE MOUNTAINS AND A DRYING TREND COMMENCES IN THE
LOWLANDS. OVERNIGHT LOWS THURSDAY WILL AGAIN BE 40-45 WITH HIGHS
FRIDAY AROUND 50. BURKE
.LONG TERM...PREVIOUS DISCUSSION...BOTH THE GFS/ECMWF SHOW RIDGING
TO HOLD OVER WA THROUGH SATURDAY WITH DRY WEATHER POSSIBLE.
HOWEVER...MODELS HAVE WAFFLED ON THE STRENGTH OF THE RIDGE WITH SOME
RUNS BRINGING MOISTURE THROUGH THE AREA AHEAD OF AN APPROACHING
TROUGH. WILL LEAVE THE LOW CHANCE POPS IN THE FORECAST FOR NOW.
MODELS GENERALLY AGREE ON BRINGING THE NEXT TROUGH INTO THE AREA ON
SUNDAY WITH RAIN INCREASING ACROSS THE AREA. THE LOW STALLS OVER THE
PAC NW INTO EARLY NEXT WEEK FOR A CONTINUED THREAT OF SHOWERS. MERCER
&&
.HYDROLOGY...PREVIOUS DISCUSSION...STRONG SW FLOW TODAY WILL ENHANCE
PRECIPITATION AMOUNTS ACROSS SW FACING SLOPES OF THE OLYMPICS AND
CASCADES. SNOW LEVELS HAVE RISEN SOME...UP TO AROUND 5K FT THIS
MORNING BUT SHOULD FALL OFF SOME DURING THE AFTERNOON. MODELS ARE
PRODUCING AROUND 1 INCH OF RAIN FOR A 12 HOUR PERIOD TODAY AND
POSSIBLY AROUND 2-2.5 INCHES FOR THE 24 HOUR PERIOD OVER THE
OLYMPICS THROUGH TONIGHT. THE ONLY RIVER THAT RUNS A LOW RISK OF
MINOR FLOODING WOULD BE THE SKOKOMISH RIVER ON THURSDAY.
HOWEVER...WITH SNOW LEVELS NOT TERRIBLY HIGH AND MARGINAL QPF...THE
ODDS APPEAR LOW AT THIS TIME. THE LATEST HYDRO MODEL RUN PEAKS THE
SKOKOMISH RIVER AROUND 15.25 FT AROUND 10 PM THU NIGHT...BELOW THE
16 FT FLOOD STAGE.
THE TRAILING SYSTEM THAT IS EXPECTED TO MOVE ACROSS THURSDAY NIGHT
SHOULD BE MUCH WEAKER WITH LIGHTER QPF. FLOODING IS NOT A CONCERN
WITH THIS SYSTEM AT THIS TIME.
NO FLOODING IS EXPECTED ON THE GREEN RIVER. MERCER
&&
.AVIATION...STRONG SOUTHWEST FLOW ALOFT WILL CONTINUE TODAY THEN
RELAX TONIGHT. A SMALL SURFACE TROUGH MOVING THROUGH THE OFFSHORE
WATERS THIS MORNING WILL PUSH ONSHORE THIS AFTERNOON AND THROUGH THE
INLAND WATERS BY EARLY THIS EVENING. THE AIR MASS IS MOIST AND
SOMEWHAT UNSTABLE ALOFT AND FLOW IS RATHER STRONG...HENCE EXPECT
MAINLY MVFR CIGS WITH LOCAL IFR CIGS AND VIS IN HEAVIER SHOWERS.
SHOWER ACTIVITY WILL PEAK WITH THE TROUGH PASSAGE LATER THIS
AFTERNOON AND THIS EVENING...WITH SOME IMPROVEMENT OVERNIGHT AS
SHOWERS BECOME SCATTERED.
SOUTHWESTERLY FLOW WILL REMAIN STRONG. EXPECT 40-50 KT WINDS AT 5000
FT THROUGH 06Z THIS EVENING WILL RELAX LATE TONIGHT AND THU.
KSEA...SOUTH WIND 10-14 KT WITH OCCASIONAL GUSTS TO AROUND 20 KT
THROUGH THIS EVENING...EASING TO 5-10 KT LATER TONIGHT. SCT-BKN035
BKN-OVC050-060 WILL GENERALLY DETERIORATE TO BKN015 OVC030 IN SHRA
22Z-06Z. ALBRECHT
&&
.MARINE...A SMALL SURFACE TROUGH WILL MOVE THROUGH THE WATERS THIS
AFTERNOON AND EARLY THIS EVENING WHILE A 989 MB LOW OVER THE
CHARLOTTES MOVES NORTH AND WEAKENS. STRONG SOUTHERLY PRESSURE
GRADIENTS ACROSS THE AREA TODAY WILL RELAX TONIGHT AS THE TROUGH
MOVES INLAND. GALE WARNINGS FOR THE COASTAL WATERS...THE ENTRANCES
TO THE STRAIT...AND THE NORTHERN INLAND WATERS ARE IN EFFECT UNTIL
NOON TODAY. SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS ALL
THE WATERS THIS AFTERNOON AND MOST OF TONIGHT.
A SMALL SURFACE RIDGE WILL BUILD INTO WESTERN WASHINGTON LATER THIS
EVENING AND QUICKLY SHIFT EAST OF THE CASCADES TONIGHT AHEAD OF THE
NEXT APPROACHING PACIFIC FRONTAL SYSTEM. THE WARM FRONT WITH THE
NEXT SYSTEM WILL LIFT NORTHEAST ACROSS THE AREA THURSDAY...FOLLOWED
BY THE COLD FRONT THURSDAY NIGHT. THIS SYSTEM WILL PROBABLY PRODUCE
ANOTHER ROUND OF WINDS JUST BELOW GALE FORCE...THOUGH GALE FORCE
WINDS DEFINITELY ARE NOT OUT OF THE QUESTION.
HIGH PRESSURE WILL BRING WEAKER PRESSURE GRADIENTS TO THE REGION
FRIDAY INTO SATURDAY. ANOTHER WARM FRONT WILL LIFT ACROSS THE
FORECAST AREA SATURDAY AND SUNDAY.
A LARGE SWELL TRAIN THAT DEVELOPED OVER THE EAST-CENTRAL NORTH
PACIFIC OCEAN WILL BRING 20 FT SWELLS TO THE COASTAL WATERS
TONIGHT...ALONG WITH HIGH SURF ALONG THE COASTAL BEACHES...AND
SEVERE BAR CONDITIONS AT GRAYS HARBOR. A HIGH SURF ADVISORY IS IN
EFFECT TONIGHT FOR THIS SWELL TRAIN. ALBRECHT
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY FOR THE OLYMPICS AND CASCADES THROUGH 6
PM PST TODAY.
.HIGH SURF ADVISORY TONIGHT COASTAL ZONES.
PZ...GALE WARNING UNTIL NOON FOR THE COASTAL WATERS...ENTRANCES
TO THE STRAIT OF JUAN DE FUCA...NORTHERN INLAND WATERS. SMALL
CRAFT ADVISORIES ARE IN EFFECT FOR THESE WATERS AFTER NOON
TODAY.
.SMALL CRAFT ADVISORY FOR CENTRAL STRAIT...ADMIRALTY INLET...
PUGET SOUND AND HOOD CANAL.
.SMALL CRAFT ADVISORY FOR SEVERE BAR CONDITIONS GRAYS HARBOR.The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 3:31 AM PST | Small Craft Advisory | SEW | 18 hr | |
| Dec 16, 3:44 AM PST | High Surf Advisory | SEW | 26 hr |
Nearby
Wind Advisories in Washington, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.